Brill–Noether theory of curves on 1 × 1 : tropical and classical approaches
Algebraic Combinatorics, Volume 2 (2019) no. 3, p. 323-341

The gonality sequence (d r ) r1 of a smooth algebraic curve comprises the minimal degrees d r of linear systems of rank r. We explain two approaches to compute the gonality sequence of smooth curves in 1 × 1 : a tropical and a classical approach. The tropical approach uses the recently developed Brill–Noether theory on tropical curves and Baker’s specialization of linear systems from curves to metric graphs [1]. The classical one extends the work [12] of Hartshorne on plane curves to curves on 1 × 1 .

Received : 2017-09-22
Revised : 2018-10-01
Accepted : 2018-11-03
Published online : 2019-06-06
DOI : https://doi.org/10.5802/alco.47
Keywords: gonality sequence, curves, bipartite graphs
@article{ALCO_2019__2_3_323_0,
     author = {Cools, Filip and D'Adderio, Michele and Jensen, David and Panizzut, Marta},
     title = {Brill--Noether theory of curves on $\protect \mathbb{P}^1 \times \protect \mathbb{P}^1$: tropical and classical approaches},
     journal = {Algebraic Combinatorics},
     publisher = {MathOA foundation},
     volume = {2},
     number = {3},
     year = {2019},
     pages = {323-341},
     doi = {10.5802/alco.47},
     language = {en},
     url = {https://alco.centre-mersenne.org/item/ALCO_2019__2_3_323_0}
}
Brill–Noether theory of curves on $\protect \mathbb{P}^1 \times \protect \mathbb{P}^1$: tropical and classical approaches. Algebraic Combinatorics, Volume 2 (2019) no. 3, pp. 323-341. doi : 10.5802/alco.47. https://alco.centre-mersenne.org/item/ALCO_2019__2_3_323_0/

[1] Baker, Matthew Specialization of linear systems from curves to graphs, Algebra Number Theory, Volume 2 (2008) no. 6, pp. 613-653 (With an appendix by Brian Conrad) | Article | MR 2448666 | Zbl 1162.14018

[2] Baker, Matthew; Jensen, David Degeneration of linear series from the tropical point of view and applications, Nonarchimedean and tropical geometry, Springer (Simons Symposia) (2016), pp. 365-433 | Article | Zbl 1349.14193

[3] Baker, Matthew; Norine, Serguei Riemann–Roch and Abel–Jacobi theory on a finite graph, Adv. Math., Volume 215 (2007) no. 2, pp. 766-788 | Article | MR 2355607 | Zbl 1124.05049

[4] Castryck, Wouter; Cools, Filip Linear pencils encoded in the Newton polygon, Int. Math. Res. Not. (2017) no. 10, pp. 2998-3049 | MR 3658131 | Zbl 1405.14121

[5] Ciliberto, Ciro Alcune applicazioni di un classico procedimento di Castelnuovo, Semin. Geom., Univ. Studi Bologna, Volume 1982-1983 (1984) no. 10, pp. 17-43 | Zbl 0612.14028

[6] Cools, Filip; Draisma, Jan; Payne, Sam; Robeva, Elina A tropical proof of the Brill–Noether theorem, Adv. Math., Volume 230 (2012) no. 2, pp. 759-776 | Article | MR 2914965 | Zbl 1325.14080

[7] Cools, Filip; Panizzut, Marta The gonality sequence of complete graphs, Electron. J. Comb., Volume 24 (2017) no. 4, P4.1, 20 pages | MR 3711034 | Zbl 1398.14064

[8] Cox, David A.; Little, John B.; Schenck, Henry K. Toric varieties, American Mathematical Society, Graduate Studies in Mathematics, Volume 124 (2011), xxiv+841 pages | MR 2810322 | Zbl 1223.14001

[9] D’Adderio, Michele; Le Borgne, Yvan The sandpile model on K m,n and the rank of its configurations, Sémin. Lothar. Comb., Volume 77 (2016), B77h, 48 pages | MR 3870431 | Zbl 1396.05106

[10] Gathmann, Andreas; Kerber, Michael A Riemann–Roch theorem in tropical geometry, Math. Z., Volume 259 (2008) no. 1, pp. 217-230 | Article | MR 2377750 | Zbl 1187.14066

[11] Griffiths, Phillip; Harris, Joseph On the variety of special linear systems on a general algebraic curve, Duke Math. J., Volume 47 (1980) no. 1, pp. 233-272 | MR 563378 | Zbl 0446.14011

[12] Hartshorne, Robin Generalized divisors on Gorenstein curves and a theorem of Noether, J. Math. Kyoto Univ., Volume 26 (1986) no. 3, pp. 375-386 | Article | MR 857224 | Zbl 0613.14008

[13] Hladký, Jan; Král’, Daniel; Norine, Serguei Rank of divisors on tropical curves, J. Comb. Theory, Ser. A, Volume 120 (2013) no. 7, pp. 1521-1538 | Article | MR 3092681 | Zbl 1317.14137

[14] Jensen, David; Ranganathan, Druv Brill–Noether theory for curves of a fixed gonality (2017) (https://arxiv.org/abs/1701.06579 )

[15] Lange, Herbert; Martens, Gerriet On the gonality sequence of an algebraic curve, Manuscr. Math., Volume 137 (2012) no. 3-4, pp. 457-473 | Article | MR 2875287 | Zbl 1238.14022

[16] Lange, Herbert; Newstead, Peter E. Clifford indices for vector bundles on curves, Affine flag manifolds and principal bundles, Birkhäuser (Trends in Mathematics) (2010), pp. 165-202 | Article | Zbl 1227.14038

[17] Luo, Ye Rank-determining sets of metric graphs, J. Comb. Theory, Ser. A, Volume 118 (2011) no. 6, pp. 1775-1793 | Article | MR 2793609 | Zbl 1227.05133

[18] Mikhalkin, Grigory; Zharkov, Ilia Tropical curves, their Jacobians and theta functions, Curves and abelian varieties, American Mathematical Society (Contemporary Mathematics) Volume 465 (2008), pp. 203-230 | Article | MR 2457739 | Zbl 1152.14028

[19] Noether, Max Zur Grundlegung der Theorie der algebraischen Raumcurven, Verl. König. Akad. Wiss. (1883)

[20] Pflueger, Nathan Brill–Noether varieties of k-gonal curves, Adv. Math., Volume 312 (2017), pp. 46-63 | Article | MR 3635805 | Zbl 1366.14031

[21] Zariski, Oscar Introduction to the problem of minimal models in the theory of algebraic surfaces, Mathematical Society of Japan, Publications of the Mathematical Society of Japan, Volume 4 (1958), vii+89 pages | MR 0097403 | Zbl 0093.33904